North Carolina, 2010

Damaging Winds in North Carolina, September 29, 2010

September 29, 2010 · NWS AKQ · 3 events in 3 counties and zones

Scattered thunderstorms in advance of low pressure and an associated cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of low pressure and an associated cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 29, 3:39 PM EST, 31 minutes earlier.

Area forecast discussion, Sep 29, 3:39 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT WED SEP 29 2010

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL RIDE NORTHWARD ALONG AND
STALLED FRONTAL BOUNDARY AND BRING COPIOUS AMOUNTS OF RAIN TO THE
REGION THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST ON FRIDAY AND OVER THE WEEKEND... AND WILL USHER COOLER
AND DRIER AIR ACROSS THE MID ATLANTIC REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RADAR IMAGERY CURRENTLY SHOWS A LONG SWATH OF RAIN EXTENDING FROM
MD/SOUTHERN PA SOUTHWARD ALL THE WAY TO THE STRAITS OF FLORIDA
WHERE TROPICAL STORM NICOLE CURRENTLY RESIDES. THE
HEAVIEST/STEADIEST RAIN SO FAR TODAY IN OUR CWA HAS BEEN ACROSS
SOUTH-CENTRAL VA AND INLAND NE NC WHERE THE LATEST OBS SHOW
BETWEEN 1-3 INCHES OF RAIN HAS ALREADY FALLEN. THIS LINES UP WELL
WITH THE AXIS OF A COASTAL FRONT THAT HAS BEEN SITTING OVER THE
AREA. ELSEWHERE...RAIN AMOUNTS HAVE BEEN MORE IN THE 0.25-0.50"
RANGE. CURRENT RADAR TRENDS SUGGEST THAT RAIN WILL BE
STEADIEST/HEAVIEST AWAY FROM THE COAST THROUGH THIS
EVENING...NAMELY SOUTH-CENTRAL VA AND INLAND NE NC. FOR
TONIGHT...MOISTURE WILL CONTINUE TO MOVE UP FROM THE SOUTH AND
WILL BE FOCUSED ON INTERIOR VA/NE NC. WILL HAVE TO KEEP AND EYE ON
NE NC AND EASTERN VA TONIGHT FOR THE POSSIBILITY OF A COUPLE OF
STRONG/SEVERE STORMS DUE TO INCREASING LOW-LEVEL WINDS (H85 WINDS
INCREASING TO 70KTS). LOWS TONIGHT WILL BE STEADY IN THE 60S TO
LOW 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
ON THU...THE BIG QUESTION WILL BE HOW QUICKLY DOES THE MID LVL
DRY SLOT MOVE INTO THE FCST REGION AND START TO END THE RAIN. HAVE
LEANED TOWARD THE SLOWER SREF/ECMWF HERE...GIVEN THE HIGHLY-
AMPLIFIED UPR LVL PATTERN (DEEP SRLY FLOW) AND THUS WHAT WOULD
MORE LIKELY BE A PROLONGED FEED OF SUBTROPICAL MOISTURE INTO THE
MID ATLC REGION. BASICALLY...KEPT CATEGORICAL POPS ACROSS THE
ENTIRE CWA THROUGH THE DAY BUT STARTED LOWERING THEM ACROSS THE
EASTERN PIEDMONT IN THE AFTERNOON. THERE WILL BE A RISK OF A
COUPLE OF STRONG/SEVERE STORMS AGAIN THURS WITH H85 WINDS SHOWN TO
BE AROUND 70-80KTS...GIVING US AMPLE SHEAR FOR THE THREAT OF
DAMAGING WIND GUSTS/ISOLATED TORNADOES. RAINFALL TOTALS THROUGH
THIS EVENT WILL RANGE FROM 3-5 INCHES WITH SOME LOCALLY HIGHER
AMOUNTS. THE OTHER AREA OF CONCERN FOR THU AND EVEN LATE WED NIGHT
WILL BE INCREASING WINDS ALONG THE IMMEDIATE COAST DUE TO AN
INCREASED PRESSURE GRADIENT. TO ERR ON THE SAFE SIDE...HAVE ISSUED
A WIND ADVISORY FOR THE IMMEDIATE COASTAL AREAS LATE TONIGHT
THROUGH THURS FOR THE POSSIBILITY OF SUSTAINED WINDS TO 30 MPH WITH
GUSTS TO 45 MPH. HIGHS THU WILL BE MAINLY IN THE 70S.

MODELS ARE CONSISTENT IN SHOWING THE RAIN ENDING THURSDAY NIGHT. DRY
WEATHER WILL RETURN FRI AS HIGH PRESSURE RETURNS. HIGH TEMPS WILL
BE IN THE 70S. LOOKING FOR A PLEASANTLY COOL BUT DRY DAY ON
SATURDAY AS A TROUGH OF LOW PRESSURE STARTS BUILDING INTO EASTERN
CANADA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONGWAVE PATTERN THIS WEEKEND AND EARLY NEXT WEEK FEATURES A
MERIDIONAL LONGWAVE PATTERN OVER NORTH AMERICA WITH A TROUGH OVER
THE EASTERN PORTION OF THE CONTINENT...AND A RIDGE OVER THE WESTERN
PORTION OF THE CONTINENT. CANADIAN HIGH PRESSURE BUILDS INTO THE
REGION SUNDAY AND SETTLES INTO THE AREA MONDAY. THIS WILL BRING AN
AUTUMN-LIKE AIRMASS WITH MAXIMUM TEMPERATURES PRIMARILY IN THE 60S
SUNDAY AND MONDAY...AND PERHAPS EVEN COOLER DEPENDING ON THE
ORIENTATION OF THE SURFACE WIND...N/NE VERSUS NW. LOW TEMPERATURES
SHOULD DROP INTO 40S INLAND SUNDAY AND MONDAY MORNING...WITH LOW 50S
ALONG THE COASTLINES. MORE UNCERTAINTY ARISES TOWARD THE MIDDLE OF
NEXT WEEK AS THE ECMWF RETROGRADES THE TROUGH AXIS TO THE WEST
ALLOWING TROPICAL MOISTURE TO AGAIN SURGE NORTH...WHILE THE GFS
HOLDS SURFACE HIGH PRESSURE OVER THE REGION KEEPING THE AREA DRY.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD RAIN AFFECTING ALL TAF SITES THIS AFTN WILL CONTINUE
INTO THURS AFTN. CONDITIONS RANGE FROM SHORT TERM LIFR IN HEAVIER
SHWRS TO VFR WITH -RA...LIFR CLDS ALG THE COAST WILL INCR
OVERNIGHT WITH ALL SITES IFR/LIFR OVERNIGHT INTO THURS.
THESE LWR CIGS/VSBYS WILL LIKELY CONTINUE THRU MUCH OF THU.
DRYING OUT THU NGT WITH VFR CONDITIONS RETURNING FOR FRI AND SAT.

&&

.MARINE...
LOW PRESSURE IS ORGANIZING OFF THE FLORIDA COAST LATE THIS AFTERNOON
WITH A STALLED FRONTAL BOUNDARY LINGERING OVER THE PIEDMONT. THIS
LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHWARD OVERNIGHT REACHING
THE NC/SC COAST AFTER MIDNIGHT...AND NEARING SOUTH CENTRAL PA BY
EARLY THURSDAY AFTERNOON. MEANWHILE...HIGH PRESSURE REMAINS OFF THE
MID ATLANTIC COAST...WHICH RESULTS IN A VERY TIGHT PRESSURE GRADIENT
ALONG THE MID ATLANTIC COAST. ADDITIONALLY A SECONDARY SYSTEM
FOLLOWS UP THE COAST DURING THE AFTERNOON. 925 MB WIND SPEEDS REACH
OR EXCEED 50 KT...PERHAPS EXCEEDING 60 KT AS BAROCLINICITY INCREASES
ALONG THE FRONT AS TROPICAL AIR REMAINS TO THE EAST...AND
INCREASINGLY COOLER AIR ENCROACHES TO THE WEST OF THE APPALACHIANS.
SUSTAINED SPEEDS AND GENERAL GUSTINESS SHOULD REACH GALE FORCE AT
MOST...SO A GALE WARNING WILL REMAIN IN EFFECT FOR THE COASTAL
ATLANTIC AND SOUND...AND A GALE FLAG HAS BEEN HOISTED FOR THE BAY.
STORM FORCE GUSTS ARE POSSIBLE...BUT SHOULD BE CONFINED TO
CONVECTION...AND CAN BE HANDLED BY SPECIAL MARINE WARNINGS. ANY RAMP
UP SMALL CRAFT ADVISORIES HAVE BEEN DISCONTINUED. THE WIND SHOULD
RELAX...AT LEAST SOMEWHAT AND SHIFT TO THE NORTHWEST THURSDAY
EVENING. SMALL CRAFT ADVISORIES ARE LIKELY TO GO INTO EFFECT AFTER
THE GALE WARNING EXPIRES.

AN EXTENDED PERIOD OF COLD AIR ADVECTION ARRIVES AFTER THIS SYSTEM
WITH A PERIOD OF SUSTAINED NORTH TO NORTHEAST WIND INTO THE WEEKEND.
THIS WILL MAINTAIN ROUGH SEAS AND THE POTENTIAL FOR FLAGS PERSISTING.

&&

.TIDES/COASTAL FLOODING...
LATEST EXTRATROPICAL SURGE GUIDANCE INDICATES TIDAL ANOMALIES AROUND
1 FT AT MOST WITH THE STORM SYSTEM RACING UP THE COAST THURSDAY. AT
THIS TIME A COASTAL FLOOD ADVISORY HAS NOT BEEN ISSUED GIVEN THE LOW
ANOMALIES AND THAT THE GREATEST THREAT FOR FLOODING APPEARS TO BE
FROM HEAVY RAINFALL. SUBSEQUENT GUIDANCE WILL BE MONITORED FOR ANY
INCREASES IN TIDAL ANOMALIES.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH THURSDAY
     EVENING FOR MDZ021>025.
     HIGH SURF ADVISORY FROM 3 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     MDZ025.
     WIND ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR MDZ025.
NC...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NCZ012>017-
     030>032-102.
     WIND ADVISORY FROM 3 AM TO 8 PM EDT THURSDAY FOR NCZ102.
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ060-061-
     065>070-079>081-087>089-092-093-095>098.
     FLASH FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH THURSDAY
     EVENING FOR VAZ048-049-062>064-071>078-082>086-090-091-
     094-099-100.
     WIND ADVISORY FROM 3 AM TO 8 PM EDT THURSDAY FOR VAZ098.
     HIGH SURF ADVISORY FROM 3 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     VAZ098>100.
     WIND ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR VAZ099-100.
MARINE...GALE WARNING UNTIL 8 PM EDT THURSDAY FOR ANZ630>633-650-652-
     654-656-658.

&&

SYNOPSIS...BKH/JDM
NEAR TERM...JDM
SHORT TERM...BKH/JDM
LONG TERM...AJZ
AVIATION...CY
MARINE...AJZ
TIDES/COASTAL FLOODING...AJZ
Hazardous weather outlook, Sep 29, 2:53 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED SEP 29 2010

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-
095>097-302000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ048-049-062>064-071>078-082>086-090-091-094-302000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE
PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-302000-
VIRGINIA BEACH-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM EDT
FRIDAY...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-302000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM EDT
FRIDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-302000-
OUTER BANKS CURRITUCK-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-302000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
353 PM EDT WED SEP 29 2010

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 12:16 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT WED SEP 29 2010

NCZ012>014-VAZ080-081-087>089-092-291815-
DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
116 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTH OVER SOUTH CENTRAL
VIRGINIA...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAINFALL 5 MILES NORTHWEST OF NEWSOMS...OR
ABOUT 6 MILES NORTH OF BOYKINS...MOVING NORTH AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WORRELL AT 120 PM EDT...SEBRELL AT 125 PM
EDT...LUMBERTON AT 140 PM EDT...HOMEVILLE AT 150 PM EDT...NEWVILLE
AT 155 PM EDT...WAVERLY AT 200 PM EDT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN OVER THE AREA
TODAY.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO NEAR AN INCH OVER THE NEXT
HOUR WILL CAUSE ADDITIONAL PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3625 7742 3631 7745 3630 7756 3633 7759
      3640 7756 3647 7767 3722 7765 3722 7752
      3726 7698 3722 7691 3674 7690 3670 7693
      3662 7690 3656 7694 3655 7689 3624 7689

WAMSLEY
Special weather statement, Sep 29, 1:34 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT WED SEP 29 2010

NCZ030>032-291945-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
234 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL 27 MILES SOUTH OF CAPE COLONY...OR ABOUT 21 MILES SOUTHEAST
OF PLYMOUTH...MOVING NORTHWEST AT 30 MPH. THIS ACTIVITY WILL BE NEAR
MIDWAY...AND...MERRY HILL AT 330 PM EDT...MOUNT GOULD AT 340 PM
EDT...WHITES CROSSROADS...AND...WAKELON AT 345 PM EDT.

EXPECT RAINFALL RATES OF NEAR AN INCH PER HOUR AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3589 7693 3586 7700 3621 7729 3623 7671
      3627 7669 3634 7646 3609 7621 3611 7629
      3608 7632 3607 7641 3600 7650 3602 7662
      3600 7668 3596 7672 3593 7669 3587 7674
      3585 7678 3588 7683 3581 7689

WAMSLEY
Special weather statement, Sep 29, 1:49 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 PM EDT WED SEP 29 2010

NCZ012>014-030-VAZ080-081-087>089-092-093-096-291945-
BERTIE NC-DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF
WIGHT VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-
249 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAINFALL FROM WAKEFIELD TO 8 MILES SOUTH
OF AHOSKIE...MOVING NORTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR  UNION AROUND 255 PM EDT...
  POOR TOWN AROUND 300 PM EDT...
  MILLENNIUM AROUND 305 PM EDT...
  WAVERLY AROUND 310 PM EDT...
  EAGLETOWN AROUND 315 PM EDT...
  BARHAM AROUND 320 PM EDT...

RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN OVER THE AREA
TODAY.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO NEAR AN INCH OVER THE NEXT
HOUR WILL CAUSE ADDITIONAL PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3624 7739 3626 7742 3629 7743 3631 7745
      3630 7751 3631 7757 3640 7756 3640 7757
      3721 7761 3722 7696 3623 7680 3622 7739

WAMSLEY
Special weather statement, Sep 29, 3:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED SEP 29 2010

NCZ014>017-031-032-292100-
CAMDEN NC-CHOWAN NC-GATES NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN
CURRITUCK NC-
401 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL 9 MILES SOUTHEAST OF SNUG HARBOR...OR ABOUT 15 MILES
SOUTHWEST OF WEEKSVILLE...MOVING NORTH AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HARVEY POINT...AND...HOLIDAY ISLAND AT 415
PM EDT...JACOCKS AT 425 PM EDT...FORESTBURG...AND...NIXONTON AT 435
PM EDT...WOODVILLE...AND...RABBIT CORNER AT 445 PM
EDT...PASQUOTANK...AND...OKISKO AT 450 PM EDT...PARKVILLE AT 455 PM
EDT.

EXPECT RAINFALL RATES OF NEAR AN INCH PER HOUR AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3654 7675 3655 7622 3628 7616 3627 7618
      3626 7615 3612 7612 3611 7618 3609 7621
      3611 7630 3608 7631 3607 7641 3604 7643
      3601 7651

WAMSLEY
Special weather statement, Sep 29, 3:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT WED SEP 29 2010

VAZ068-070-071-080>082-087>089-092-292115-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-HENRICO VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
423 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING NORTH...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAINFALL FROM HOMEVILLE TO WAVERLY...
MOVING NORTH NORTHWEST AT 20 MPH. THE HEAVY RAINFALL WILL BE NEAR
DISPUTANTA AT 440 PM... EDT...PRINCE GEORGE GOLF COURSE AT 445 PM
EDT...NEW BOHEMIA AT 450 PM EDT...PRINCE GEORGE AT 500 PM
EDT...BIRCHETT ESTATE AT 505 PM EDT...JORDAN POINT COUNTRY CLUB AT
510 PM EDT.

THE RUNOFF FROM THE HEAVY RAINFALL WILL RESULT IN PONDING OF WATER
ON ROADWAYS. FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE.

LAT...LON 3735 7780 3748 7719 3689 7700 3665 7762
      3682 7766 3689 7766 3691 7769

44
Special weather statement, Sep 29, 3:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT WED SEP 29 2010

NCZ015>017-031-032-102-292200-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS
NC-WESTERN CURRITUCK NC-
456 PM EDT WED SEP 29 2010

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES EAST OF SNUG HARBOR TO 33 MILES
SOUTH OF SNUG HARBOR...OR FROM 12 MILES SOUTHEAST OF HERTFORD TO 34
MILES SOUTHEAST OF PLYMOUTH...MOVING NORTH AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  BURGESS AROUND 500 PM EDT...
  STEVENSON POINT AROUND 505 PM EDT...
  FORESTBURG AROUND 510 PM EDT...
  WOODVILLE AROUND 515 PM EDT...
  FROG ISLAND AROUND 520 PM EDT...
  WEEKSVILLE AROUND 525 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3655 7639 3655 7587 3623 7577 3623 7578
      3628 7583 3622 7586 3607 7579 3607 7580
      3625 7596 3615 7592 3625 7613 3619 7607
      3614 7607 3609 7621 3611 7630 3601 7650

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 117 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perquimans

When
September 29, 4:10 PM EST
Where
Perquimans County, 4.15 mi S of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.090, -76.320

Numerous tree limbs and branches down.

Thunderstorm Wind, Gates

When
September 29, 11:10 PM EST
Where
Gates County, 1.11 mi E of Hazelton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.520, -76.680

Trees were downed.

Thunderstorm Wind, Camden

When
September 29, 11:10 PM EST
Where
Camden County, 9.53 mi NW of South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
36.540, -76.460

Several pine trees were downed in the Great Dismal Swamp National Wildlife Refuge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262244, 262257, 262262.